Indiana, 2003Tornado and Hail in Indiana, May 14, 2003
May 14, 2003 · NWS IND · 22 events in 16 counties and zones
A few supercells moved across central Indiana during the evening of May 14. The storms produced widespread large hail along their paths.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few supercells moved across central Indiana during the evening of May 14. The storms produced widespread large hail along their paths. Also, an F1 90 mph tornado cut a 3 mile and 10 minute long and 50 yard wide path just south of Advance in southwestern Boone County. The tornado damaged a school roof, outbuildings and several large trees. Damage was at 50K.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 14, 2:30 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, May 14, 2:30 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST WED MAY 14 2003
MAIN FOCUS WL BE PCPN CHANCES NEXT 24 HOURS AND THIS WEEKEND.
WARM FRONT CONTINUES TO PUSH NE IN CENTRL IL AND SW IN. CLOUDS HAVE
BEEN THINNING AND HELPING DESTABILIZE AIR SOME. EXPECT CONTINUED
DEVELOPMENT AND COVERAGE OF TSHRA IN N AND CNTRL IL THIS AFTN AND
FOR THESE TO PUSH INTO CWA THIS EVE. AFTER THESE MOVE ON
THROUGH...UPPER WAVE TO MOV SE TOWARDS INDIANA AND CONTINUE SHRA
THREAT THRU THU AFTN. HI PRES TO THEN BUILD IN AND KEEP CWA RAIN
FREE THU NIGHT INTO PART OF DAY SAT.
MODELS CONT TO DIFFER WITH TIMING AND PATH OF NEXT SYSTEM ARRIVING
THIS WEEKEND. GFS AND CANADIAN PUSH PCPN WELL INTO INDIANA WHILE
ECMWF AND ETA SUGGEST PCPN STAYS SOUTH. GIVEN UNCERTAINTY BUT
NORTHWARD TREND...WL CONT ONGOING FCST OF CHC SAT NGT THRU SUN AND
ADD CHC DURG DAY SAT WITH BEST BET IN SOUTH PART OF CWA.
MOS GUIDANCE SHOWING SOME DIFFERENCES. THIS IS EXPECTED WITH THE GFS
AND ETA TIMING FOR LOW MOVING ACROSS FA. DO FEEL THAT THE ETA MOS IS
A BIT WARM THURSDAY. MAXS AND MINS FAIRLY CLOSE TO SEASONAL AND
BLEND OF GUIDANCES APPEAR BEST.
LIKELY POPS FOR TONIGHT WITH BEST COMBINATION OF MOISTURE...UPPER
SUUPORT AND TRIGGER THIS EVENING. UPPER SYSTEM STILL LIKELY TO
PRODUCE SCT SHRA THU SO CHC POPS LOOK BEST THEN.
.IND...NONE
DRT
Hazardous weather outlook, May 14, 2:35 PM EST, 3 hours 59 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-151045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT TIME WILL BE THIS EVENING AND THE MAIN HAZARD WILL BE LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE NEEDED LATER THIS EVENING.
DRT
Event by event
17 hail, 2 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.
Hail, Montgomery
- When
- May 14, 6:34 PM EST to 6:42 PM EST
- Where
- Montgomery County, New Richmond
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -86.083
Thunderstorm Wind, Montgomery
- When
- May 14, 6:35 PM EST
- Where
- Montgomery County, 2 mi W of Crawfordsville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.867, -86.450
Hail, Tippecanoe
- When
- May 14, 6:55 PM EST
- Where
- Tippecanoe County, Romney
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.617, -86.367
Hail, Warren
- When
- May 14, 7:10 PM EST to 7:22 PM EST
- Where
- Warren County, Williamsport
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.617, -85.783
Hail, Clinton
- When
- May 14, 7:15 PM EST
- Where
- Clinton County, Antioch
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -86.150
Hail, Tippecanoe
- When
- May 14, 7:18 PM EST
- Where
- Tippecanoe County, 1 mi SE of Monroe
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.783, -85.783
Hail, Fountain
- When
- May 14, 7:35 PM EST to 7:45 PM EST
- Where
- Fountain County, Attica
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.617, -85.450
Thunderstorm Wind, Clinton
- When
- May 14, 7:50 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.967, -86.617
Hail, Clinton
- When
- May 14, 7:50 PM EST to 8:00 PM EST
- Where
- Clinton County, Frankfort
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.302, -86.475 (the zone’s center; the record gives no point)
Hail, Montgomery
- When
- May 14, 8:00 PM EST
- Where
- Montgomery County, Crawfordsville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.040, -86.893 (the zone’s center; the record gives no point)
Hail, Putnam
- When
- May 14, 8:25 PM EST
- Where
- Putnam County, Roachdale
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.233, -86.500
Tornado, Boone
- When
- May 14, 8:45 PM EST to 8:55 PM EST
- Where
- Boone County, 2 mi S of Advance
- Rating
- F1
- Path length
- 3 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.033, -86.900
Hail, Marion
- When
- May 14, 9:04 PM EST to 9:10 PM EST
- Where
- Marion County, Indianapolis
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.200, -86.983
Hail, Hendricks
- When
- May 14, 9:16 PM EST
- Where
- Hendricks County, 1 mi E of Pittsboro
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.250, -86.900
Hail, Hamilton
- When
- May 14, 9:19 PM EST
- Where
- Hamilton County, Carmel
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.033, -86.933
Hail, Howard
- When
- May 14, 9:25 PM EST
- Where
- Howard County, 3 mi E of Kokomo
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.283, -87.300
Hail, Morgan
- When
- May 14, 9:30 PM EST
- Where
- Morgan County, Mooresville
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.267, -86.717
Hail, Shelby
- When
- May 14, 9:50 PM EST
- Where
- Shelby County, 7 mi N of Shelbyville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -87.250
Hail, Hancock
- When
- May 14, 9:55 PM EST to 10:10 PM EST
- Where
- Hancock County, Greenfield
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.283, -86.517
Lightning, Johnson
- When
- May 14, 10:00 PM EST
- Where
- Johnson County, Needham
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.850, -86.800
Hail, Rush
- When
- May 14, 10:18 PM EST
- Where
- Rush County, Rushville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.517
Lightning, Johnson
- When
- May 14, 11:00 PM EST
- Where
- Johnson County, Greenwood
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.983, -86.133
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, May 14, 2003$200,000 · F2 · 1 event
- Tornado in Oklahoma, May 14, 2003$50,000 · F2 · 1 event
- Flash Flood and Hail in Iowa, May 14, 2003$1.4 million · 1.75 in hail · 23 events
- Hail in Texas, May 14, 2003$880,000 · 4.5 in hail · 1 event
- Flash Flood and Hail in Illinois, May 14, 2003$350,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Iowa, May 14, 2003$93,000 · 1.75 in hail · 18 events
- Damaging Winds in Missouri, May 14, 2003$200,000 · 52 kt wind · 2 events
- Damaging Wind in Oklahoma, May 14, 2003$200,000 · 69 kt wind · 1 event
- Damaging Wind and Strong Wind in California, May 14, 2003$160,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2003$121,000 · 0.75 in hail · 6 events
- Hail and Damaging Winds in Mississippi, May 14, 2003$49,000 · 1.75 in hail · 8 events
- Lightning Strike in Alabama, May 14, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354585, 5354584, 5354586, 5354587, 5353846, 5354588, 5354589, 5354590, 5354591, 5354592, 5354593, 5353843, 5353769, 5353770, 5353768, 5353771, 5353839, 5353840, 5353841, 5353844, 5353842, 5353845.